Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 58, NWS Midland/Odessa, TX

August 21, 2006Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2006, 3:49 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 3:49 PM MDT (21:49 UTC)
Expired
Aug 21, 2006, 6:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 138 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 212152
FFWMAF
NMC025-220045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM MDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 346 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED    
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED 
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSSROADS 
  ...CAPROCK...AND RURAL AREAS ALONG HIGHWAYS 457 AND 380.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. 
DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3355 10332 3355 10369 3337 10374 3317 10373
      3316 10333

$$
2 follow-up statements
000 
WGUS74 KMAF 212344
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT MON AUG 21 2006

NMC025-220045-
LEA-
538 PM MDT MON AUG 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHWESTERN LEA COUNTY...

AT 535 PM MDT...HEAVY RAIN CONTINUES TO BE A CONCERN ACROSS NORTHWEST 
LEA COUNTY AS ADDITIONAL STORMS TO THE SOUTHWEST ARE EXPECTED TO 
MOVE INTO AND NEAR THE CAPROCK AREA THROUGH 630 PM. LEA COUNTY LAW 
ENFORCEMENT REPORTS THAT HIGHWAYS 457...380...AND 206 ARE OPEN BUT  
IN SOME PLACES WATER IS COLLECTING AND WITH ADDITIONAL RAIN EXPECTED 
FLOODING OR FLASH FLOODING IS POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSSROADS   
...CAPROCK...AND RURAL AREAS ALONG HIGHWAYS 457...380...AND 206

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3355 10332 3355 10369 3337 10374 3317 10373
      3316 10333

$$
000 
WGUS74 KMAF 220042
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT MON AUG 21 2006

NMC025-220049-
LEA-
639 PM MDT MON AUG 21 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR 
NORTHWESTERN LEA COUNTY...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD DECREASED 
IN COVERAGE ACROSS LEA COUNTY.

ALTHOUGH THE SHORT TERM THREAT OF WIDESPREAD FLOODING RAIN HAS 
PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS AND 
LOW WATER CROSSING. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED 
TO TAKE ALTERNATE ROUTES IF FLOODING IS OBSERVED. DO NOT DRIVE 
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3202 10306 3202 10370 3253 10370 3254 10380
      3293 10380 3299 10374 3339 10375 3341 10369
      3356 10369 3357 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:50 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 1:50 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT MON AUG 21 2006

.SHORT TERM...
EARLY THIS MORNING...A LARGE AREA OF RAIN EXTENDED ACROSS THE
PERMIAN BASIN REGION.  AS MORNING PROGRESSED THIS AREA DIMINISHED IN
COVERAGE AND MOVED TO THE NORTHEAST OF THE CWA...LEAVING SIGNIFICANT
RAINFALL AMOUNTS ACROSS THE WESTERN HALF OF MIDLAND COUNTY...AS WELL
AS ANDREWS AND GAINES COUNTIES...AND THE NORTHERN HALF OF LEA COUNTY.

PRIMARY INDICATIONS ARE THAT THIS WET PATTERN WILL CONTINUE.
CURRENT OBSERVATIONS SHOW A WEAK STATIONARY BOUNDARY LOCATED FROM
JUST SOUTH OF BIG SPRING TO MIDLAND TO WINK.  SIMILAR TO
OVERNIGHT...THIS BOUNDARY SHOULD SERVE AS THE PRIMARY FOCAL POINT
FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING.
925-850 MB MOISTURE CONVERGENCE AND 850 MB THETA-E PROGS FROM THE
WRF ARE CONSISTENT IN IDENTIFYING A NORTH/SOUTH AXIS ACROSS LEA
COUNTY NEW MEXICO AND THE WESTERN TEXAS PERMIAN BASIN FOR LATER THIS
AFTERNOON AND EVENING.  700 MB MEAN WINDS ARE ALSO PROGGED TO BE
SOUTHERLY ACROSS THIS AREA...WHICH COULD RESULT IN TRAINING OF ECHOS
AND EXCESSIVE RAINFALL LATER TODAY.  FOR NOW...WILL HOLD OFF ON A
FLASH FLOOD WATCH AS 700 MB STEERING FLOW IS EXPECTED TO BE A BIT
FAST.

BOTH THE GFS AND THE WRF ARE HAVING TROUBLE GETTING A HANDLE ON THE
WEAK STATIONARY BOUNDARY PRESENTLY OVER THE AREA.  I EXPECT THAT
THIS BOUNDARY COULD REMAIN DRAPED ACROSS THE CENTRAL TEXAS PERMIAN
BASIN TODAY AND TONIGHT.  IT DOES APPEAR THAT THE CURRENT POP
FORECAST LOOKS VERY REASONABLE.  ONLY MINOR ADJUSTMENTS ARE
ANTICIPATED...PERHAPS MOVING THE HIGHEST POPS SLIGHTLY EASTWARD INTO
LEA COUNTY...AND MAKING SOME ADJUSTMENTS TO THE WIND GRIDS FOR THE
STATIONARY BOUNDARY.

WILL CONTINUE TO FAVOR THE COOLER TEMPERATURES FROM THE GFS...AND
WILL GO SLIGHTLY ABOVE GUIDANCE FOR DEW POINT GRIDS.

.LONG TERM...
UPPER RIDGE WILL CONTINUE MOVING WEST THROUGH THE LONG TERM WHERE IT
WILL BOBBLE AROUND NEAR THE FOUR CORNERS REGION BEFORE MAKING A MOVE
EASTWARD AGAIN NEXT WEEKEND.  FRONTAL BOUNDARY PREVIOUSLY MENTIONED
ABOVE WILL CONTINUE TO BE A QUESTION FOR THE EARLY LONG TERM AS ITS
MOVEMENT/STRENGTH WILL AID/DIMINISH RAIN CHANCES DEPENDING ON WHAT
IT DOES OVER THE NEXT DAY OR TWO.  HAVE INCREASED POPS ACROSS
PORTIONS OF THE PERMIAN BASIN TO ACCOUNT FOR THIS FEATURE THROUGH
MID WEEK.  AFTER THAT...MOST OF THE CONVECTION IS EXPECTED TO REMAIN
IN THE HIGHER TERRAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS.  VERY
MOIST AIRMASS WILL REMAIN OVER THE AREA...ALTHOUGH SOME DRYING MAY
BE IN STORE WITH THE DISPLACED HIGH TO THE WEST...SO BRIEF HEAVY
RAINFALL WILL STILL BE POSSIBLE WITH ANY CONVECTIVE DEVELOPMENTS.
IN ADDITION...SATURATED GROUNDS IN THOSE SAME AREAS WILL LEAD TO
RAPID RUNOFF...ESPECIALLY IN THE HIGHER TERRAINS...SO FLASH FLOODING
WILL REMAIN A PROBLEM.

MODELS STILL HINTING AT ANOTHER FRONTAL BOUNDARY NEXT WEEKEND...
HOWEVER THEY ARE NOT IN TOTAL AGREEMENT.  GFS HAS IT COMING DOWN
FASTER...OVER THE SATURDAY/SUNDAY TIME FRAME...BUT DGEX MOVES INTO
THE AREA EARLY NEXT WEEK INSTEAD.  WENT WITH MAINLY A /PERSISTENCE/
TYPE FORECAST FOR THAT PERIOD RELYING HEAVILY ON WHAT THE LAST
COUPLE OF BOUNDARIES HAVE ACCOMPLISHED AS THEY MOVED THROUGH THE
AREA.  SUBSEQUENT MODEL RUNS WILL BE NECESSARY TO PIN DOWN BETTER
DETAILS.

TEMPERATURES LOOK TO BEGIN A SLIGHT COOL DOWN AFTER MID WEEK...AND
WILL REMAIN RIGHT AT CLIMATOLOGICAL NORMS FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  96  71  94 /  30  20  20  10
CARLSBAD NM                65  91  69  93 /  60  30  30  30
DRYDEN TX                  72  96  72  97 /   0  10  20  10
FORT STOCKTON TX           69  93  71  95 /  20  20  20  20
GUADALUPE PASS TX          64  88  66  89 /  50  30  30  30
HOBBS NM                   69  90  70  93 /  60  20  30  20
MARFA TX                   57  86  58  87 /  30  20  20  20
MIDLAND INTL AIRPORT TX    70  93  71  93 /  30  20  20  10
ODESSA TX                  71  94  72  94 /  30  20  20  20
WINK TX                    74  98  74 100 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

03/13
Hazardous weather outlook, Aug 21, 1:03 PM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT MON AUG 21 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
203 PM CDT MON AUG 21 2006 /103 PM MDT MON AUG 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
OVER SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH THE BEST CHANCE
FOR THUNDERSTORMS OVER LEA AND EDDY COUNTIES IN NEW MEXICO AND
ALSO NORTH OF INTERSTATE 20 IN WEST TEXAS. THUNDERSTORMS TRACKING
OVER PREVIOUSLY RAIN SATURATED AREAS THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING OF
ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POOR DRAINAGE
AREAS. IN ADDITION TO THE POTENTIAL FOR EXCESSIVE
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN
AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AND WEDNESDAY...SCATTERED THUNDERSTORMS WILL CONTINUE
TO PROVIDE THE POTENTIAL FOR LOCALIZED FLOODING ACROSS SOUTHEAST
NEW MEXICO AND THE TEXAS PERMIAN BASIN. THURSDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD PRECIPITATION IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.